Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 79, NWS Tucson, AZ

August 28, 2019Cochise County, Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 28, 2019, 2:41 PM MST for Cochise County, Pima County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2019, 2:41 PM MST (21:41 UTC)
Expired
Aug 28, 2019, 3:30 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cochise County, AZ, Pima County, AZ

The radar

The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1206 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2126 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WUUS55 KTWC 282141
SVRTWC
AZC003-019-282230-
/O.NEW.KTWC.SV.W.0079.190828T2141Z-190828T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
241 PM MST Wed Aug 28 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...
  Northwestern Cochise County in southeastern Arizona...

* Until 330 PM MST.

* At 240 PM MST, a severe thunderstorm was located 18 miles north of 
  Benson, moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3233 11018 3216 11011 3199 11042 3230 11053
TIME...MOT...LOC 2140Z 071DEG 10KT 3222 11024 

HAIL...1.00IN
WIND...60MPH
 
$$

Carpenter
2 follow-up statements
924 
WWUS55 KTWC 282205
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
305 PM MST Wed Aug 28 2019

AZC003-019-282230-
/O.CON.KTWC.SV.W.0079.000000T0000Z-190828T2230Z/
Pima-Cochise-
305 PM MST Wed Aug 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR EAST CENTRAL PIMA AND WEST CENTRAL COCHISE COUNTIES...

At 305 PM MST, a severe thunderstorm was located 16 miles north of
Benson, moving west at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3230 11027 3215 11019 3204 11043 3230 11053
TIME...MOT...LOC 2205Z 071DEG 10KT 3220 11032 

HAIL...1.00IN
WIND...60MPH
 
$$

Carpenter
801 
WWUS55 KTWC 282228
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
328 PM MST Wed Aug 28 2019

AZC003-019-282238-
/O.EXP.KTWC.SV.W.0079.000000T0000Z-190828T2230Z/
Pima-Cochise-
328 PM MST Wed Aug 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES WILL EXPIRE AT 330 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3230 11027 3215 11019 3204 11043 3230 11053
TIME...MOT...LOC 2228Z 071DEG 10KT 3218 11038 

$$

Carpenter

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:40 PM MST, 1 minute earlier.

Area forecast discussion, Aug 28, 2:40 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
240 PM MST Wed Aug 28 2019

.SYNOPSIS...Adequate moisture combined with a favorable flow will
potentially produce an active period of showers and thunderstorms,
especially especially this evening. Brief strong gusty winds and
locally rainfall may occur. Otherwise, scattered mainly afternoon
and evening thunderstorms can be expected Thursday into early next
week.

&&

.DISCUSSION...Isolated to scattered showers were developing this
afternoon in the mountains of southeast Arizona and along the
Mogollon Rim into the White Mountains. The upper high was situated
over southwest Arizona with a north to northeast steering flow over
the area today. An MCV spinning over Sonora, Mexico was showing up
nicely in visible satellite imagery early this afternoon. This
feature might aid in the development of thunderstorms near the
International Border this afternoon and evening. Otherwise, storms
forming in the mountains should eventually track west and southwest
into the lower deserts this evening. Areas of blowing dust will be
possible across Pinal county as outflow from thunderstorms become
organized and travel north toward Phoenix down the Santa Cruz River
Valley. Models continued to suggest a more active weather pattern
for daily thunderstorms compared to the past several days. Models
were in agreement with the upper high over southwest Arizona
transitioning to a position over the Four Corners region this coming
weekend. This position of the upper high will also favor daily
thunderstorm activity over the weekend into early next week. Given
the increasing rain chances, daytime temperatures will also begin to
moderate some through the weekend.

&&

.AVIATION...Valid through 30/00Z.
Scattered -TSRA/-SHRA across much of southeast Arizona this evening.
Brief wind gusts approaching 50 kts and MVFR vsbys/cigs with the
strongest TSRA. Isolated to scattered -TSRA/-SHRA continuing late
tonight and Thursday.

Otherwise, cloud decks mainly 10k-15k ft MSL through Thursday. Aside
from thunderstorm gusts, surface wind variable in direction and
mainly under 12 kts. The exception is vicinity KSAD with nwly
surface wind 12-20 kts and gusts near 25 kts late this afternoon.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to perhaps numerous thunderstorms this
evening and tonight. Thereafter, a favorable flow regime combined
with adequate moisture will provide the daily cycle of mainly
afternoon and evening thunderstorms Thursday into next Tuesday.
Expect gusty and erratic winds with the stronger thunderstorms.
Otherwise, 20-foot winds will be terrain driven mainly under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 28, 1:06 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
106 PM MST Wed Aug 28 2019

AZZ509-510-282045-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
106 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 145 PM MST...

At 105 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hannagan Meadow, or 25 miles west of Reserve,
moving south at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hannagan Meadow, Blue and Rose Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3328 10904 3352 10972 3353 10971 3354 10968
      3358 10967 3359 10962 3361 10960 3362 10953
      3366 10948 3370 10947 3373 10935 3375 10936
      3378 10935 3378 10905
TIME...MOT...LOC 2005Z 002DEG 5KT 3369 10921

RH
Special weather statement, Aug 28, 2:04 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
204 PM MST Wed Aug 28 2019

AZZ507-508-511-513-282145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
204 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
245 PM MST...

At 202 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles north of Dragoon, or 14 miles west of Willcox. This storm was
nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly remote areas of northwestern
Cochise County and may affect portions of I-10 between Wilcox and
Benson.

LAT...LON 3241 11012 3221 10988 3206 11004 3225 11028
TIME...MOT...LOC 2102Z 036DEG 3KT 3223 11008

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:26 PM MSTSpecial Weather StatementTWC34 min
Aug 27, 6:45 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee90 min
Aug 28, 1:06 PM MSTSpecial Weather StatementTWCGreenlee39 min
Aug 28, 2:04 PM MSTSpecial Weather StatementTWCCochise41 min
Aug 28, 2:29 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min
Aug 28, 2:49 PM MSTSpecial Weather StatementTWC41 min
Aug 28, 2:52 PM MSTSpecial Weather StatementTWCGreenlee38 min
Aug 28, 3:45 PM MSTSpecial Weather StatementTWC45 min
Aug 28, 3:48 PM MSTSpecial Weather StatementTWC42 min
Aug 28, 3:50 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 28, 3:58 PM MSTSpecial Weather StatementTWC47 min
Aug 28, 4:10 PM MSTFlash Flood WarningTWCPima, Pinal95 min
Aug 28, 4:19 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Aug 28, 4:21 PM MSTAreal Flood AdvisoryTWCPima54 min
Aug 28, 4:33 PM MSTAreal Flood AdvisoryTWCCochise, Pima117 min
Aug 28, 4:37 PM MSTAreal Flood AdvisoryTWCCochise83 min
Aug 28, 4:40 PM MSTSpecial Weather StatementTWC35 min
Aug 28, 4:40 PM MSTSevere Thunderstorm WarningTWCPima50 min
Aug 28, 4:43 PM MSTSpecial Weather StatementTWCGraham47 min
Aug 28, 4:51 PM MSTSevere Thunderstorm WarningTWCPima54 min
Aug 28, 4:53 PM MSTAreal Flood AdvisoryTWCPima82 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.